Wyoming, 2012Damaging Wind in Wyoming, September 16, 2012
September 16, 2012 · NWS RIW · 1 event in 1 county or zone
Thunderstorms over the Owl Creek Mountains moved off the higher terrain and into a favorable environment to produce gusty outflow wind west of Thermopolis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms over the Owl Creek Mountains moved off the higher terrain and into a favorable environment to produce gusty outflow wind west of Thermopolis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 16, 10:35 AM MST, 3 hours earlier.
Area forecast discussion, Sep 16, 10:35 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1135 AM MDT SUN SEP 16 2012
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
AN ELONGATED UPPER TROUGH EXTENDS FROM HUDSON BAY TO THE OREGON
COAST EARLY THIS MORNING. A SHORTWAVE TROUGH MOVING THROUGH THE
FLOW IS BRINGING SOME CLOUDS AND WEAK RADAR RETURNS TO SOUTHERN
MONTANA AND NORTHWEST WYOMING AHEAD OF A COLD FRONT ASSOCIATED WITH
THIS SHORTWAVE. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ONCE
AGAIN TODAY SOUTH OF THE FRONT WHERE MAX HEATING CAN OCCUR AND DRY
WESTERLY WIND CONTINUES. THE FRONT WILL MOVE SOUTHWARD TODAY AND
SHOULD REACH THE CONTINENTAL DIVIDE BY ABOUT NOON. IF THE FRONT
SHOULD SLOW DOWN...AREAS FARTHER NORTH COULD MIX DOWN THE WESTERLY
WIND PRIOR TO FROPA. THE FRONT WILL BRING COOLER TEMPERATURES AND A
SHIFT TO NORTHERLY WIND. SOME MOUNTAIN SHOWER ACTIVITY IS POSSIBLE
IN THE WAKE OF THE FRONT WITH SOME LIGHT SNOW POSSIBLE ABOVE 10000
FEET IN THE CENTRAL AND NORTHERN MOUNTAINS. A CLAP OF THUNDER OR
TWO CANNOT BE RULED OUT DURING THE AFTERNOON AND EVENING HOURS BUT
MARGINAL LAPSE RATES AND LACK OF INSTABILITY WILL WORK TO KEEP
THUNDERSTORMS AT BAY. WINDY CONDITIONS WILL CONTINUE BEHIND THE
FRONT THROUGH THE EVENING HOURS. WIND SHOULD DECREASE OVERNIGHT AS
THE SURFACE PRESSURE GRADIENT RELAXES A BIT AND NOCTURNAL BOUNDARY
LAYER DECOUPLING CAN OCCUR. TEMPERATURES WILL BE COOLER THAN NORMAL
MONDAY WITH DRY CONDITIONS PREVAILING. A FEW SHOWERS MAY LINGER IN
THE BIGHORNS BUT SHOULD DISSIPATE BY NOON. WARMER BUT STILL DRY
CONDITIONS ARE EXPECTED TUESDAY AS A LARGE RIDGE DEVELOPS OVER THE
EASTERN PACIFIC BRINGING NORTHWEST FLOW TO THE INTERMOUNTAIN WEST.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
GFS REMAINS FAIRLY CONSISTENT WITH ITS RUNS OVER THE PAST FEW DAYS
WITH THE UPPER TROUGH OVER THE GREAT LAKES AND THE UPPER RIDGE OVER
THE WEST COAST. THIS PUTS NW FLOW OVER THE AREA WED THEN NNW FLOW
OVER THE AREA THURS AND FRI. THEN THE GFS BRINGS THE UPPER RIDGE
AXIS INTO THE GREAT BASIN FOR SAT AND NEXT SUNDAY WITH NW FLOW OVER
WY. THE 00Z/16 GEM MODEL IS MORE IN LINE WITH THE GFS AFTER ITS 12Z
RUN WHICH WAS QUITE DIFFERENT AROUND THE FRIDAY AND SAT TIMEFRAME
WITH A BIG SHOT OF COLD AIR DIVING INTO THE CENTRAL PLAINS AND
ALONG THE EAST SLOPES OF THE ROCKIES. THE 00Z/16 GEM DOES NOT
SHIFT THE UPPER PATTERN MUCH TO THE EAST KEEPING A MORE NNW FLOW
OVER THE AREA FRIDAY AND SATURDAY. THE 12Z/15 ECMWF ALSO HAD THIS
BIG COLD PUSH. THE 00Z/16 ECMWF RUN IS STILL SHOWING THE COOLING
BUT NOT QUITE AS COLD AS ITS PREVIOUS RUN. 00Z/16 GFSENSEMBLE
MEAN HINTS AT THE COLD FRONT THURS NIGHT INTO FRIDAY WITH A MORE
NORTH FLOW OVER THE AREA. THIS WILL NEED WATCHING OVER THE NEXT
FEW DAYS. AS STATED PRIOR NIGHTS HIGH AMPLITUDE FLOW MUST BE
WATCHED FOR WESTWARD DIGGING ENERGY. NOT SURPRISED TO SEE SOME
MODEL DIFFERENCES CROPPING UP NOW.
FOR THIS EXTENDED FORECAST PACKAGE WILL SIDE WITH A MIX AND
INTRODUCE SOME COOLING FOR EAST OF THE DIVIDE FRIDAY BUT NOT GO
HOG WILD. IT STILL LOOKS DRY WED THROUGH NEXT SUNDAY IN THIS FLOW
PATTERN. TEMPS ON WED WILL BE A LITTLE COOLER EAST OF THE DIVIDE
BEHIND THE COOL FRONT WITH WARM TEMPS WEST OF THE DIVIDE. THURSDAY
LOOKS SLIGHTLY WARMER ALL AREAS. COOLER EAST OF THE DIVIDE FRIDAY
WITH LITTLE CHANGE FOR THE WEST AND SOUTHWEST. THEN A LITTLE
WARMER SATURDAY AND SUNDAY AT THIS POINT AS THE THERMAL RIDGE AXIS
GETS A LITTLE CLOSER. BREEZY AREAS WED THROUGH FRIDAY FOR PARTS OF
THE BIGHORN MOUNTAINS AND JOHNSON COUNTY DUE TO THE NNW FLOW
GRADIENT.
&&
.AVIATION.../18Z ISSUANCE/
A COLD FRONT WILL CONTINUE TO SWEEP SOUTH THROUGH THE FORECAST
AREA TODAY. EXPECT WIND SHIFTS AT THE MAJORITY OF AIRPORTS...WITH
MOST AREAS SEEING THE FRONT BY 04Z THIS EVENING. THIS FRONT WILL
RESULT IN SOME SHOWERS WITH ISOLATED THUNDERSTORMS...ESPECIALLY
ACROSS THE CENTRAL BASINS AND MOUNTAINS...ALONG WITH THE WESTERN
VALLEYS AND MOUNTAINS. SHOWER ACTIVITY WILL WEAKEN THIS
EVENING...THOUGH SOME LIGHT SHOWERS MAY CONTINUE ACROSS THE
EASTERN THIRD OF THE FORECAST AREA THROUGH MUCH OF THE FORECAST
PERIOD. AFTER THE FRONTAL PASSAGE...LIGHTER WIND IS ANTICIPATED
ACROSS THE AREA. SMOKE FROM ONGOING WILDFIRES WILL CONTINUE TO
PRODUCE SOME OBSCURATIONS THROUGH THE PERIOD.
&&
.FIRE WEATHER...
WARM AND DRY CONDITIONS WITH WESTERLY WIND WILL CONTINUE ACROSS
SOUTHERN WYOMING TODAY AS A COLD FRONT MOVES INTO THE NORTH. THE
FRONT SHOULD REACH THE CONTINENTAL DIVIDE BY ABOUT NOON. SHOULD THE
FRONT HANG BACK A BIT...CRITICAL FIRE WEATHER CONDITIONS COULD
SPREAD A BIT FARTHER NORTH THAN THE RED FLAG WARNINGS BUT THAT IS
NOT EXPECTED. COOLER TEMPERATURES WILL BRING HIGHER HUMIDITY VALUES
BEHIND THE FRONT BUT WINDY CONDITIONS WILL REMAIN WITH A SHARP SHIFT
TO THE NORTH. WIND WILL DECREASE OVERNIGHT AS COLDER AIR SETTLES
IN. A FEW SHOWERS AND PERHAPS A THUNDERSTORM OR TWO ARE POSSIBLE IN
THE MOUNTAINS NORTH OF THE FRONT BUT ANY THUNDERSTORMS WILL BE VERY
ISOLATED IN NATURE. DRY CONDITIONS WITH LIGHTER WINDS ARE EXPECTED
MONDAY WITH WARMER TEMPERATURES FOR TUESDAY AS HIGH PRESSURE BEGINS
TO BUILD BACK IN OVER THE AREA.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING WYZ277>279-289.
&&
SHORT TERM...BERC
LONG TERM...AR
AVIATION...BRANHAM
FIRE WEATHER...BERC
Hazardous weather outlook, Sep 16, 4:30 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
530 AM MDT SUN SEP 16 2012
WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
530 AM MDT SUN SEP 16 2012
...RED FLAG WARNING FOR PORTIONS OF SOUTHERN AND CENTRAL
WYOMING TODAY THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
WARM...WINDY...AND EXTREMELY DRY CONDITIONS WILL COMBINE TODAY
ACROSS SOUTHERN WYOMING TO PRODUCE EXTREME FIRE BEHAVIOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Sep 16, 1:35 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT SUN SEP 16 2012
WYZ005>007-162200-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
235 PM MDT SUN SEP 16 2012
SHOWERS AND THUNDERSTORMS MOVING INTO THE BIG HORN BASIN THIS
AFTERNOON ARE PRODUCING SIGNIFICANT WIND. THESE STORMS WILL
CONTINUE INTO THE EARLY EVENING HOURS. GUSTY WIND TO 55 MPH WILL BE
POSSIBLE WITH STORM ACTIVITY.
BRANHAM
Thunderstorm Wind, Hot Springs
- When
- September 16, 1:35 PM MST
- Where
- Hot Springs County, 7.83 mi W of Thermopolis Arpt
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.650, -108.374
An individual with an automated wind sensor reported a thunderstorm wind gust of 72 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, September 16 to 21, 20122 deaths · 2 events
- High Wind in Alaska, September 16 to 17, 2012$65,000 · 100 kt wind · 4 events
- Rip Currents in New Jersey, September 16, 20124 events
- Rip Current in Delaware, September 16, 20121 event
- Waterspout in South Atlantic Coastal Waters, September 16, 20121 event
- Wildfire in Georgia, September 16, 2012$200 · 1 event
- Wildfire in Washington, September 16 to 30, 20121 event
- High Wind in Wyoming, September 16, 201251 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410057.